Alert archive / Tennessee / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 152, NWS Nashville, TN

August 7, 2018Grundy County, Van Buren County, Warren County, Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at Aug 7, 2018, 6:02 PM CDT for Grundy County, Van Buren County, Warren County, Tennessee. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 7, 2018, 6:02 PM CDT (23:02 UTC)
Expired
Aug 7, 2018, 6:25 PM CDT
In force
23 min
Issued by
NWS Nashville, TN
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Grundy County, TN, Van Buren County, TN, Warren County, TN

The radar

The Northeast Alabama radar (KHTX), 78 km from the middle of the area, began a volume at 23:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 11.0 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2018-08-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 474 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2018-08-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 12 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
474 J/kg
Mixed-layer CIN
-72 J/kg
Mixed-layer LCL
1264 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
12 m²/s²
0-3 km storm-relative helicity
25 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

833 
WUUS54 KOHX 072302
SVROHX
TNC061-175-177-072345-
/O.NEW.KOHX.SV.W.0152.180807T2302Z-180807T2345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Nashville TN
602 PM CDT TUE AUG 7 2018

The National Weather Service in Nashville has issued a

* Severe Thunderstorm Warning for...
  Southwestern Van Buren County in Middle Tennessee...
  Southeastern Warren County in Middle Tennessee...
  Northern Grundy County in Middle Tennessee...

* Until 645 PM CDT.

* At 601 PM CDT, a severe thunderstorm was located near
  Gruetli-Laager, or 18 miles south of McMinnville, moving northeast
  at 25 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Gruetli-Laager, Altamont, Coalmont, Palmer and Beersheba Springs. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3546 8584 3571 8559 3557 8542 3556 8545
      3555 8546 3554 8554 3553 8556 3553 8561
      3549 8554 3543 8554 3542 8551 3541 8551
      3540 8549 3539 8550 3533 8568
TIME...MOT...LOC 2301Z 235DEG 20KT 3543 8570 

HAIL...<.75IN
WIND...60MPH
 
$$

Barnwell
1 follow-up statement
422 
WWUS54 KOHX 072325
SVSOHX

Severe Weather Statement
National Weather Service Nashville TN
625 PM CDT TUE AUG 7 2018

TNC061-175-177-072335-
/O.CAN.KOHX.SV.W.0152.000000T0000Z-180807T2345Z/
Van Buren TN-Warren TN-Grundy TN-
625 PM CDT TUE AUG 7 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN VAN BUREN...
SOUTHEASTERN WARREN AND NORTHERN GRUNDY COUNTIES IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.

LAT...LON 3546 8584 3571 8559 3557 8542 3556 8545
      3555 8546 3554 8554 3553 8556 3553 8561
      3549 8554 3543 8554 3542 8551 3541 8551
      3540 8549 3539 8550 3533 8568
TIME...MOT...LOC 2324Z 235DEG 20KT 3551 8556 

$$

Barnwell

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 7, 3:06 PM CDT, 2 hours 56 minutes earlier.

Area forecast discussion, Aug 7, 3:06 PM CDT, 2 hours 56 minutes before
Area Forecast Discussion
National Weather Service Nashville TN
306 PM CDT Tue Aug 7 2018

.DISCUSSION...

Another hot and fairly muggy afternoon across Middle Tennessee as
showers and a few thunderstorms sprinkle the radar currently. There
is a chance of some isolated strong to severe thunderstorms
developing this afternoon. Model soundings portray a weak cap in
place this afternoon with plenty of CAPE to get a few of these
storms going. Will monitor through the rest of the afternoon. If any
storms do become marginally severe, damaging winds is our primary
concern. Luckily, coverage of these showers will begin to decrease
shortly after sunset. Skies will become increasingly cloudy through
the second half of the overnight hours as showers move towards our
area.

The real question now will be when showers move in overnight and how
much rainfall we will see. Models have backed off a bit today
with PoP over the area, so tomorrow's showers may be more of periods
with numerous showers and periods without rather than showers the
entire day consistently. Timing is a little inconsistent between
models, but generally our northwestern counties could begin seeing
showers in the early AM hours with the rest of the area beginning to
see showers into the AM to lunchtime hour. PWAT values look to be
around 2", so there will be plenty of moisture available tomorrow to
get some periods of heavy downpours. Widespread flooding is not
expected, but would not be surprised if some localized flooding
occurs especially during periods of heavy rainfall and if one of
these rain bands sets up over an area. In terms of severe weather,
things still really do not look all too impressive. Will have about
2,300 J/kg of CAPE in the afternoon, but really think heavy
downpours will be the thing to keep an eye on.

An upper-level trough will remained draped over the Ohio River
Valley keeping our pattern pretty unsettled heading into the
weekend. Thursday appears to be the wettest day of the
bunch with likely showers throughout the day. Friday showers do
not appear to be as numerous as Thursday, but chance of showers
remains across our area especially over our southern counties. Think
showers may begin to back off a bit more by Saturday and Sunday and
should be primarily diurnally driven. Overall temps look to remain
near to below normal now through the weekend.

Model solutions begin to diverge by next Monday with the GFS
suggesting a weaker upper-level low pressure system that would allow
Middle TN to dry out towards the beginning to middle of next week.
Euro on the other hand allows the upper-level tough to extend deeper
into the southeast, keeping plenty of moisture in our area for
showers. Lean a bit towards the Euro given models were lining up
with this solution more yesterday. Due to the uncertainty, have just
left in slight chance of PoP for now in the extended period given
the uncertainty. Temps will remain near to a few degrees below
normal into the beginning of next week.

&&

.AVIATION...
18Z TAF DISCUSSION.

BNA/MQY/CKV/CSV...Surface ridge is situated to our immediate east
this afternoon as an upper trough approaches from the west.
Already a few showers are popping up on radar, but the morning
sounding from OHX also shows a partial cap in the mid-levels that
will at least help retard convection. Still, scattered
development is expected during the next few hours, so am including
VCTS/CB remarks for the afternoon portion of the TAF's. Am
leaving out overnight fog, as this seems to be the norm in our
current air mass. Expect more widespread activity tomorrow as the
aforementioned shortwave draws closer to Middle Tennessee.

&&

.PRELIMINARY POINT TEMPS/POPS...
Nashville      73  88  72  87  72 /  40  60  50  60  30
Clarksville    72  85  71  84  70 /  40  60  50  60  20
Crossville     67  83  67  80  67 /  30  60  50  60  30
Columbia       72  87  70  85  69 /  40  60  50  60  40
Lawrenceburg   70  88  68  85  68 /  30  60  50  60  40
Waverly        71  86  70  82  68 /  40  60  50  60  30

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

DISCUSSION......MacDonald
AVIATION........08
Hazardous weather outlook, Aug 7, 11:57 AM CDT, 6 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Nashville TN
1157 AM CDT Tue Aug 7 2018

TNZ005>011-023>034-056>066-075-077>080-093>095-081030-
Stewart-Montgomery-Robertson-Sumner-Macon-Clay-Pickett-Houston-
Humphreys-Dickson-Cheatham-Davidson-Wilson-Trousdale-Smith-
Jackson-Putnam-Overton-Fentress-Perry-Hickman-Lewis-Williamson-
Maury-Marshall-Rutherford-Cannon-De Kalb-White-Cumberland-Bedford-
Coffee-Warren-Grundy-Van Buren-Wayne-Lawrence-Giles-
1157 AM CDT Tue Aug 7 2018

This Hazardous Weather Outlook is for portions of Middle
Tennessee.

.DAY ONE...This Afternoon and Tonight

Isolated strong to severe thunderstorms may occur across Middle
Tennessee this afternoon and evening, especially in our
northwestern counties. Damaging wind gusts will be the primary
threat.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Any severe weather observed should be reported to the National
Weather Service.

MacDonald

In the hours before

Special weather statement, Aug 7, 5:44 PM CDT, 18 minutes before
Special Weather Statement
National Weather Service Nashville TN
544 PM CDT TUE AUG 7 2018

TNZ077>079-072330-
Coffee TN-Grundy TN-Warren TN-
544 PM CDT TUE AUG 7 2018

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL COFFEE...
SOUTHEASTERN WARREN AND GRUNDY COUNTIES UNTIL 630 PM CDT...

At 543 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles northwest of Tracy City, or 15 miles east of Manchester, moving
northeast at 20 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Gruetli-Laager, Altamont, Coalmont, Palmer and Beersheba Springs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3541 8596 3570 8569 3562 8559 3553 8556
      3553 8561 3549 8554 3543 8554 3542 8551
      3541 8551 3540 8549 3539 8550 3538 8549
      3536 8551 3526 8582
TIME...MOT...LOC 2243Z 232DEG 18KT 3538 8582

Barnwell

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 7, 5:44 PM CDTSpecial Weather StatementOHXGrundy46 min
Aug 7, 6:43 PM CDTSpecial Weather StatementOHXVan Buren32 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.